DR. ROACH: Balancing bipolar disorder
DEAR DR. ROACH: Do you know of any problems with lithium interfering with levothyroxine? My 35-year-old daughter has taken levothyroxine for 12 years and started lithium a year ago for bipolar disorder. Ever since, her TSH has gone higher, and her dose has gone up every time her blood has been tested. She just told me she stopped taking the lithium a month ago due to the fact that she feels sluggish, her hair is thinning a lot and she's gaining weight. What should she do? She needs to see an endocrinologist, but she won't have insurance for six more weeks. -- B.V.
ANSWER: Lithium, an effective treatment for bipolar disorder, can have many effects on the thyroid. Lithium can cause a goiter, an enlargement of the thyroid gland, in 40 percent to 50 percent of people who take it. Lithium also inhibits the thyroid's ability to make thyroid hormone, so the TSH level (a signal from the pituitary gland to make more thyroid) goes up. In addition, lithium may cause excess thyroid release and autoimmune thyroid disease.
Your daughter's symptoms, especially weight gain and hair loss, are most compatible with having too low a thyroid hormone level, although lab testing is necessary, since too-high thyroid levels sometimes cause sluggishness. I would not recommend stopping lithium as this can cause the bipolar disease to go out of control.
Although I think she probably will do well once her thyroid dose is at the correct level, considering the effects of the lithium, I can't guess at what that dose would be. I am sure it is frustrating for both you and your daughter to be left without proper medical care, which is absolutely essential when taking a medication like lithium for a condition like bipolar disorder. The United States has much to learn from Canada and the rest of the world about how to deliver health care, in my opinion.
DEAR DR. ROACH: Is there a cause-and-effect relationship between pornography and erectile dysfunction? -- G.T.
ANSWER: Cause and effect often are much more complicated than they appear. In the case of pornography and erectile dysfunction, there may be many explanations for the apparent association. One is that men who are developing sexual issues -- both ED as well as decreased libido -- may increasingly use pornography. In this case, the underlying sexual health issue is the cause and the use of pornography is the effect. I suspect this is the most common situation. The solution in this case is to look at the underlying cause of ED and/or low libido, both of which may affect the other. While medical causes such as blood flow, hormone levels and neurological issues are common causes of ED, psychological causes and relationship difficulties are just as important.
In our society now, pornography is so ubiquitous and diverse that one's real sexual life may not be as interesting in comparison. From this viewpoint, excess pornography watching can cause a lack of interest in a real-life partner, and it could be said that the pornography is the cause of the sexual trouble. However, it is entirely possible that both situations exist in the same person.
I have discussed men, but women are increasingly watching pornography, especially on the Internet, and can have similar issues to men.